Kentucky, 2003

Flooding in Kentucky, April 9 to 14, 2003

April 9 to 14, 2003 · NWS JKL · 7 events in 6 counties and zones

Heavy rain caused flooding on the Cumberland River and the Kentucky River from April 9 to April 14, 2003. There was no damage reported from this flooding, apparently since much worse flooding occurred recently in February of the same year, not leaving much more to destroy.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Heavy rain caused flooding on the Cumberland River and the Kentucky River from April 9 to April 14, 2003. There was no damage reported from this flooding, apparently since much worse flooding occurred recently in February of the same year, not leaving much more to destroy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 9, 2:50 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 9, 2:50 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 AM EDT WED APR 9 2003

LOW PRESS ON 05Z SFC CHART LOCATED OVER CUMBERLAND GAP. PCPN STILL
ONGOING ALTHO LIGHT FOR ALL BUT FAR N AND FAR S IN CWFA. WRN CWFA
HAD BEEN HIT PRETTY HARD WITH RAIN TUE/TUE NITE AND LOOKS TO HAVE
NEARLY CAUGHT UP WITH ERN CWFA. SRN STILL THE HEAVIEST SOAKER. LOW
CLOUDS AND VIS ALSO PESKY WITH ADDNL RAIN JUST ADDING TO LLVL
MOISTURE. 85H LOW OVER BWG AND 50H LOW STACKED TO WEST OVER SGF.

MODELS ALL IN AGREEMENT THAT 50H LOW WILL CONTINUE TO DROP SE UNTIL
BOTTOMING OUT NEAR PNS BY THU 12Z. THEN TRACKING UP THE EAST
COAST...GOING OFFSHORE NEAR CAPE HATTERAS BY EARLY SAT MORN. 85H LOW
REMAINS A BROAD AREA OF LOW PRESS CNTRD ROUGHLY NEAR ATL UNTIL 00Z
THU WHEN IT ORGANIZES IN FAR SRN AL AND TRACKS WITH THE 50H LOW. AT
THE SFC...PESKY SFC TROF REMAINS ALIGNED WITH THE WRN SLOPES OF THE
APPLN MTNS AND HENCE KEEPS PCPN IN THE AREA. BY THU NOON THE SFC LOW
DRIFTS TO THE CAROLINA COAST AND THE PCPN BRIEFLY EASES UP FOR ERN
KY. HOWEVER THIS JUST GIVE THE SFC LOW A CHC TO PICK UP ATLANTIC
MOISTURE AND WRAP IT AROUND TO OUR CWFA BY LATE THU. NOT UNTIL LATE
FRI DOES THE WHOLE SYSTEM GET FAR ENUF OFF THE COAST TO PULL THE
PCPN EAST OF THE MTNS.

MEANWHILE ERN KY LOOKS TO KEEP VERY WET THRU ABOUT MIDNIGHT FRI
NITE. RIVERS AND STREAMS ARE ALREADY RUNNING HIGH AND ANY ADDITIONAL
RAIN WILL ONLY EXABERATE THE SITUATION. FLOOD WATCH FOR ERN KY WILL
BE EXPANDED TO INCLUED ALL OF JKL CWFA. SEVERAL RIVERS ARE STARING
TO RUN HIGH AND WILL CONTINUE. DO NOT THINK IT WILL GET MUCH PAST
FLOOD STAGE IF AT ALL. THE GREENING OF ERN KY HAS HELPED. ALSO THE
GRND IS NO LONGER FROZEN AND IS ACTING MORE LIKE A SPONGE. EVEN A
SPONGE CAN ONLY HOLD SO MUCH WATER...SO WILL HAVE TO KEEP AN EYE ON
ESP THE CUMBERLAND AND THE KY RIVERS. HAVE ISSUED AN EXTENTION TO
THE FLS (URBAN & SMALL STREAM) FOR FAR SERN KY AND THIS WILL
PROBABLY BE EXPANDED WEST AS WELL IF THE PCPN KEEPS UP TONIGHT.

PRELIMINARY GRIDS FOR COORDINATION PURPOSES
LOZ 53/43 47/37 54 53334
JKL 52/43 50/36 51 43434

.JKL...FLOOD WATCH UNTIL 8 AM THURSDAY FOR EAST KENTUCKY.

DUSTY

>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>
PREVIOUS DISCUSSIONS FOLLOW:
-----------------------------------------------------------------
1125 PM EDT TUE APR 8 2003

CURRENT FORECAST IS IN GOOD SHAPE AND WILL CONTINUE FLOOD WATCH
OVERNIGHT. SOME SIGNIFICANT RISES ON SMALL STREAMS AS WELL AS THE
CUMBERLAND RIVER THIS EVENING. THE CUMBERLAND RIVER WILL STAY BELOW
FLOOD STAGE TONIGHT. A FEW POINTS MAY APPROACH FLOOD STAGE LATER
THIS WEEK DEPENDING ON RAINFALL.

PELTON

=====================================================================
500 PM EDT TUE APR 8 2003

18Z SFC ANALYSIS SHOWS A WELL DEFINED AREA OF LOW PRESSURE SNEAKING
UP THE WESTERN SLOPES OF THE SOUTH APPALACHIANS. THIS HAS AN
INVERTED TROUGH LOOK AS WELL AS A WINDING WARM FRONT PUSHING UP INTO
SOUTHEAST KENTUCKY...THANKS TO HIGH PRESSURE HOLDING ON EAST OF THE
APPALACHIANS. ON SATELLITE...MODERATELY COOL CLOUD TOPS EXIST FROM
THE FLORIDA PANHANDLE UP INTO SOUTHERN OHIO. SHOWERS AND A FEW
THUNDERSTORMS CONTINUE TO TRAVERSE THROUGH THE CWA WHERE THEY HAVE
DEPOSITED UP TO AN INCH AND A HALF OF RAIN OVER FAR EASTERN
KENTUCKY. MANY CREEKS AND STREAMS SOUTH AND EAST OF HERE ARE RUNNING
AT OR NEAR BANKFULL.

THE FORECAST FOR THE UPPER LEVEL PATTERN IS WELL ESTABLISHED WITH
THE MODELS JUST DIFFERING SLIGHTLY WITH THE STRENGTH AND TIMING OF
THE UPPER LOW. THEY ALL TAKE AN ELONGATED TROUGH FROM THE UPPER
MIDWEST SOUTHEAST THROUGH THE DEEP SOUTH AND STRENGTHEN IT INTO A
DEEP CLOSED LOW. THE AVN IS THE STRONGEST WITH THIS BOTTOMING OUT
LOW...BUT ALSO THE FASTEST WHICH SEEMS OUT OF PLACE. WILL LEAN
TOWARD THE COMPROMISE SOLUTION OF THE ETA THAT HAS HAD GOOD
CONTINUITY WITH THIS SYSTEM. THIS LOW WILL SLOWLY LIFT OUT OVER THE
WEEKEND ALLOWING THE HEIGHTS TO RISE EVEN AS RIDGING MOVES EAST INTO
HIGH PLAINS.

SENSIBLE WEATHER WILL FOCUS ON THE PERSISTENCE OF THE NEARBY SFC LOW
AS A REFLECTION OF THE ADVANCING UPPER LEVEL TROUGH. THIS LOW WILL
REMAIN PRACTICALLY IN PLACE THROUGH THE END OF THE WEEK WITH ITS
WARM FRONT ACTING AS A LIFTING MECHANISM TO HELP MAXIMIZE THE RAIN
POTENTIAL ACROSS EAST KENTUCKY. PWS WILL PEAK ABOVE AN INCH WITH THE
HIGHEST AMOUNTS FOUND IN FAR EASTERN KENTUCKY. ACCORDINGLY...EXPECT
THE THREAT FOR EXCESSIVE RAINFALL TO REMAIN THROUGH FRIDAY BEFORE
THE SFC AND UPPER LOWS LIFT OUT. ALONG WITH THE RAIN WE HAVE SEEN
EAST OF JKL TODAY...THIS POTENTIAL HAS PROMPTED US TO ISSUE A FLOOD
WATCH FOR SOUTHEAST KENTUCKY UNTIL 8 AM WEDNESDAY. DEPENDING ON HOW
THE MESOSCALE FEATURES ARE RESOLVED THE FLOOD POTENTIAL COULD REMAIN
HIGH INTO FRIDAY. WILL LEAVE IT TO THE LATER SHIFTS TO EXTEND OR
ADJUST THE FLOOD WATCH AS NEEDED.

ANOTHER INTERESTING CONCERN WOULD BE THE POTENTIAL FOR SNOW ON THE
HIGHEST PEAKS OF EAST KENTUCKY AS THE UPPER LOW/S COLD POOL DROPS
IN. THE MODELS HAVE NOT PLAYED THIS UP SO FAR WITH 850 MB TEMPS
ABOVE FREEZING FOR MOST OF THE AREA...MOST OF THE TIME. THE TIME OF
MOST CONCERN WOULD BE WEDNESDAY NIGHT INTO THURSDAY MORNING.
CERTAINLY IF THIS SYSTEM IS STRONGER THAN FORECAST SNOW WILL BE A
BIGGER CONCERN FOR THESE PEAKS. WILL HIT THIS POSSIBILITY IN THE
HWOJKL. THE REMAINDER OF THE FORECAST WILL BE DRY AS THE HEIGHTS
RISE AND HIGH PRESSURE MOVES IN TO REPLACE THE SFC LOW. SO AFTER A
COOL WORK WEEK THINGS WILL START TO IMPROVE THIS WEEKEND AND EARLY
NEXT WEEK.

MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD WITH THE MET/S A BIT
WARMER ON WEDNESDAY. DID NOT STRAY FAR WHEN TWEAKING THE TEMP GRIDS.
POPS ALSO SIMILAR AND MATCHING MY THOUGHTS.

PERFORMED MY REGULAR ROUTINE OF POPULATING AND TWEAKING FROM MESOETA
THROUGH 60 HOURS FOR TEMPS AND WINDS. HAD TO REALLY EDIT THE TEMPS
DUE TO MESOETA BEING TOO WARM FROM THE GET GO. FOR THE REST OF THE
FORECAST BEEFED UP POPS AND SKY THROUGH FRIDAY PER THE ETA SOLUTION.

ZONES AND GRAPHICS ALREADY OUT THE REST WILL FOLLOW SHORTLY.

PRELIMINARY CCFS:
LOZ 044/053 044/049 037 986
JKL 045/052 043/049 037 986

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
=====================================================================
1040 AM EDT TUE APR 8 2003

ELEVATED CONVECTION BREAKING OUT ACROSS THE AREA THIS MORNING. 14Z
SFC ANALYSIS SHOWING DOUBLE LOW PRESSURE SYSTEM OVER ALABAMA WITH AN
INVERTED TROF EXTENDING UP THE WEST SIDE OF THE APPS.  REGIONAL
RADARS SHOWING TWO DISTINCT AREAS OF ACTIVITY. THE FIRST IS JUST
WEST OF OUR CWA NEAR KLEX.  THIS ACTIVITY WILL CLIP OUR NORTHERN
COUNTIES.  A SECOND AND MORE EXPANSIVE AREA OF ACTIVITY IS CURRENTLY
OVER MIDDLE TENNESSEE AND HEADING TOWARDS US.  CURRENT FORECAST IS
IN PRETTY GOOD SHAPE.  WILL UPDATE POPS IN THE SOUTH TO LIKELY AS
TENNESSEE ACTIVITY MOVES NORTH.  WILL ALSO OPEN UP TEMP RANGES A BIT
AS WELL.

NEW GRIDS/RDF/ZONES COMING SHORTLY.

JARVIS
Hazardous weather outlook, Apr 9, 4:30 AM EST, 2 hours 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EDT WED APR 9 2003

...FLOOD WATCH FOR MUCH EASTERN KENTUCKY THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL RAINFALL OF OVER ONE INCH IS POSSIBLE TODAY ACROSS
EASTERN KENTUCKY. THIS COULD CAUSE SOME SMALL STREAMS AND CREEKS TO
RISE OUT OF THEIR BANKS OR TOP LOW WATER CROSSINGS. MUD AND
ROCKSLIDES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAIN WITH OVER ONE INCH OF ACCUMULATION IS POSSIBLE ON
THURSDAY. THIS COULD CAUSE STREAMS AND CREEKS TO RISE OUT OF THEIR
BANKS AND LEAD TO SOME RIVER FLOODING ON THURSDAY OR FRIDAY.

ALSO...THE ATMOSPHERE MAY BE COOL ENOUGH TO ALLOW FOR SOME SNOW OVER
THE HIGHEST ELEVATIONS SUCH AS PINE AND BLACK MOUNTAINS EARLY FRIDAY
MORNING. ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LIGHT.
HOWEVER...THERE IS A LOT OF UNCERTAINTY IN HOW COLD THE AIR MIGHT BE
AND THIS WOULD EFFECT ANY ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Whitley

When
April 9, 7:28 AM EST to April 14, 2:04 PM EST
Where
Whitley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

The Cumberland River in Williamsburg crested at 28.71 feet at 22:48 EST.

Flood, Bell

When
April 9, 10:09 AM EST to 3:07 PM EST
Where
Bell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

The Cumberland River in Pineville crested at 1002.40 feet at 12:00 EST.

Flood, Knox

When
April 9, 1:36 PM EST to April 12, 8:55 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

The Cumberland River in Barbourville crested at 32.89 feet at 13:00 EST.

Flood, Lee

When
April 9, 10:33 PM EST to April 12, 11:27 AM EST
Where
Lee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

The Kentucky River in Heidelberg crested at 21.12 feet at 15:51 EST.

Flood, Bell

When
April 10, 6:54 PM EST to April 11, 11:57 AM EST
Where
Bell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

The Cumberland River in Pineville crested at 1004.57 feet at 03:30 EST.

Flood, Perry

When
April 10, 10:39 PM EST to April 11, 4:01 AM EST
Where
Perry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

The North Fork of the Kentucky River in Hazard crested at 20.36 feet at 01:02 EST.

Flood, Owsley

When
April 11, 4:46 AM EST to 7:56 PM EST
Where
Owsley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

The South Fork of the Kentucky River in Booneville crested at 28.29 feet at 12:00 EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351139, 5351136, 5351138, 5351142, 5351137, 5351140, 5351141.